Numerical solution of the Navier-Stokes equations for the flow in a cylinder cascade

J. S B Gajjar, Nabila A. Azzam

    Research output: Contribution to journalArticlepeer-review


    A numerical study of the steady, two-dimensional incompressible flow past a cascade of circular cylinders is presented. The Navier-Stokes equations are written in terms of the streamfunction and vorticity and solved using a novel numerical technique based on using the Chebychev collocation method in one direction and high-order finite differences in the other direction. A direct solver combined with Newton-Raphson linearization is used to solve the discrete equations. Steady now solutions have been obtained for large Reynolds numbers, far higher than those obtained previously, and for varying gap widths between the cylinders. Three distinct types of solutions, dependent on the gap width, have been found. Comparisons with theoretical predictions for various flow quantities show good agreement, especially for the narrow gap width case. However, existing theories are unable to explain the solution properties which exist for intermediate gap widths. © 2004 Cambridge University Press.
    Original languageEnglish
    Pages (from-to)51-82
    Number of pages31
    JournalJournal of Fluid Mechanics
    Publication statusPublished - 10 Dec 2004


    Dive into the research topics of 'Numerical solution of the Navier-Stokes equations for the flow in a cylinder cascade'. Together they form a unique fingerprint.

    Cite this